Unusual or unexpected effect of treatment
Sridhar Chilimuri, Nikhitha Mantri, Elina Shrestha, Haozhe Sun, Sudharsan Gongati, Maleeha Zahid, Paul Kelly
Department of Medicine, Bronx Care Health System, Affiliated with Icahn School of Medicine at Mount Sinai, Bronx, NY, USA
Am J Case Rep 2021; 22:e933003
Available online: 2021-07-12
It is unknown if the efficacy of the coronavirus disease-19 (COVID-19) vaccine is affected by the co-administration of other vaccines. The Centers for Disease Control and Prevention (CDC) has shifted their recommendations recently, allowing for the co-administration of the currently available COVID-19 vaccines with other vaccines. This is based on the experience with non-COVID-19 vaccines, where the immunogenicity and adverse event profiles were generally similar when vaccines are administered simultaneously or alone.
CASE REPORT: We present a case of a 29-year-old Asian woman who received the first dose of BNT162b2 mRNA vaccine and the tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis (Tdap) vaccine at around the same time. BNT162b2 mRNA vaccine and Tdap vaccine were administered into the deltoid region of the left arm and right arm, respectively. We then monitored for immunogenicity. We observed a delay in the development of SARS-CoV-2 Spike (S1) protein antibodies at around 8 weeks after the second dose.
CONCLUSIONS: Unless warranted, it is important to adhere to current CDC recommendations with regards to the co-administration of vaccines. Although the administration of Tdap with COVID-19 vaccine in our case caused delay in immunogenicity, it did not negate the ability of the BNT162B2 mRNA vaccine to elicit an adequate immune response. The reason for delay in immune response with co-administration of COVID-19 vaccines with other vaccines is unknown and further studies are needed.
Keywords: COVID-19 vaccine, Immunogenicity, Vaccine, Tetanus Toxoid